Colorado, 2009Wildfire in Colorado, March 22, 2009
March 22, 2009 · NWS GJT · 1 event in 1 county or zone
Strong winds across the Grand Valley caused a campfire near the Colorado River to ignite a destructive wildfire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds across the Grand Valley caused a campfire near the Colorado River to ignite a destructive wildfire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 22, 2:53 PM MST, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 22, 2:53 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
353 PM MDT SUN MAR 22 2009
...STRONG EARLY SPRING STORM TO IMPACT THE AREA TONIGHT THROUGH
MONDAY NIGHT...
.SHORT TERM...TONIGHT THROUGH TUESDAY...
PRE-FRONTAL WINDS HAVE BEEN STRONG ACROSS THE REGION THIS AFTERNOON
WITH A FEW LOCATIONS BRIEFLY REACHING ADVISORY CRITERIA. UP TO THE
WRITING OF THIS DISCUSSION IT APPEARED THAT WINDS WOULD REMAIN BELOW
VALLEY WIND ADVISORY CRITERIA...HOWEVER SHOWERS DEVELOPING AHEAD OF
THE FRONT COMBINED WITH STRONGER THAN MODELED RIDGE LEVEL FLOW HAS
PUSHED WINDS HIGHER THAN CONSIDERED EVEN FEW HOURS PRIOR. THEREFORE
...WILL GO AHEAD WITH A WIND ADVISORY FOR ALL VALLEYS IN EASTERN
UTAH AND WESTERN COLORADO THROUGH 7 PM THIS EVENING.
THE COLD FRONT ASSOCIATED WITH THE APPROACHING STORM HAD MOVED EAST
OF THE WASATCH AND APPEARED TO BE ALIGNED NORTH TO SOUTH ALONG A
KEVW-KPUC-K4HV LINE AT 21Z. JUST AHEAD AND TO THE REAR OF THE FRONT
...CLOUDS AND SHOWERS WERE RAPIDLY FILLING IN ACROSS EASTERN UTAH AND
EXTREME WESTERN COLORADO. AS IN PREVIOUS DISCUSSIONS...MODELS
CONTINUED TO INDICATE THAT THE FRONT WILL SWEEP RAPIDLY EASTWARD
ACROSS THE CWFA THIS EVENING. SHOWERS WILL FILL IN ACROSS THE REGION
AS THE FRONT CONTINUES EAST. SNOW LEVELS WHICH WILL BEGIN AT AROUND
9000 TO 9500 FEET WILL LOWER TO MOUNTAIN BASES OVERNIGHT AS STRONG
CAA SETS IN. MEANWHILE...AS DISCUSSED PREVIOUSLY...STRONG UPPER LEVEL
FORCING ASSOCIATED WITH JET AND MID-LEVEL PVA COMBINED WITH
OROGRAPHICS WILL YIELD SIGNIFICANT SNOWFALL ACROSS MUCH OF THE CWFA
TONIGHT AND MONDAY. AS MENTIONED IN PREVIOUS DISCUSSIONS...EXPECT
CONVECTIVE INSTABILITY TO PLAY A ROLE IN ENHANCING SNOWFALL AMOUNTS.
THE STORM CENTER WILL MOVE ONTO THE NORTHERN PLAINS AND LINGER FROM
MONDAY INTO MONDAY NIGHT. THE MOISTURE WRAPPED SYSTEM WILL THUS
CONTINUE TO BRING SNOWFALL TO THE MOUNTAINS INTO EARLY TUESDAY
MORNING. AS THE SYSTEM PULLS OFF TO THE NORTHEAST ON TUESDAY
SHOWERS WILL DIMINISH.
TEMPERATURES WILL BE ON THE ORDER OF 20 DEGREES COOLER MONDAY AND
TUESDAY WITH FREEZING TEMPERATURES LIKELY EARLY TUESDAY MORNING FOR
MANY LOWER VALLEY LOCATIONS.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
TUESDAY NIGHT...NW FLOW ALOFT OVER OUR CWA WITH SOME EMBEDDED MID
LEVEL MOISTURE TO KEEP SOME OROGRAPHICALLY INDUCED LIGHT SNOW
SHOWERS GOING MAINLY OVER NW COLORADO MOUNTAINS.
WEDNESDAY...FLOW ALOFT SHOULD BE TURNING TO WSW BY AFTERNOON IN
ADVANCE OF APPROACHING TROUGH. MAX TEMPERATURES SHOULD BE SEVERAL
DEGREES HIGHER THAN TUESDAY IN WEAK WARM AIR ADVECTION. NW COLORADO
MOUNTAINS COULD STILL EXPERIENCE A FEW SNOW SHOWERS OR FLURRIES
MAINLY IN THE MORNING. DO NOT EXPECT PREFRONTAL WINDS TO BE AS
STRONG AS TODAYS WINDS.
WEDNESDAY NIGHT AND THURSDAY...PACIFIC TROUGH WITH COLDER AIR THAN
PREVIOUS STORM...BY 2-4 DEGREES C...WILL BRING ANOTHER ROUND OF
SNOWFALL TO ALL MOUNTAINS...MAINLY IN WESTERN COLORADO. EXPECT LOWER
ELEVATION PRECIPITATION TO BE ALL SNOW NORTHERN ZONES AND SNOW OR
RAIN/SNOW MIX IN CENTRAL AND SOUTHERN ZONES. STILL EXPECT ADVISORY
SNOWFALL AMOUNTS FOR MOUNTAINS AND SOME NORTHERN VALLEYS WITH THIS
NEXT STORM...THOUGH CONVECTION COULD AGAIN PRODUCE A LITTLE MORE SNOW
THAN PRESENTLY ANTICIPATED.
THURSDAY NIGHT...SHOULD BE THE COLDEST NIGHT ACROSS OUR CWA SINCE
THE SECOND WEEK OF MARCH. THIS MIGHT CAUSE A LITTLE CONCERN FOR
AGRICULTURAL INTERESTS. FRIDAY NIGHT MAY BE JUST ABOUT AS COLD AS
THURSDAYLOW DOWN INTO OUR AREA RESULTING IN SOME
OROGRAPHICALLY INDUCED LIGHT SNOWFALL OR FLURRIES...MAINLY NW
COLORADO MOUNTAINS. OTHERWISE...MOST ZONES WILL BE DRY DURING THIS
PERIOD. GRADUAL WARMING TREND ALSO EXPECTED THROUGH THIS PERIOD AS
HEIGHTS AND THICKNESS RISE.
&&
.AVIATION...
STRONG SOUTHWEST WINDS WILL CONTINUE ACROSS THE REGION THIS EVENING
WITH GUSTS OVER THE MOUNTAINS EXCEEDING 50 MPH...WITH 40 MPH GUSTS
EXPECTED OVER THE VALLEYS. A STRONG COLD FRONT WILL SWEEP THROUGH
THIS EVENING...LIKELY BETWEEN 00Z AND 06Z TONIGHT. THIS WILL CAUSE
WINDS TO SHIFT TO THE WEST AND NORTHWEST WITH A GRADUAL DECREASE IN
SPEED AFTER 06Z. EXPECT WIDESPREAD RAIN AND SNOW SHOWERS TO DEVELOP
BY 06Z WITH IFR TO MVFR CIGS AND VSBYS IMPACTING TO REGION THROUGH
MONDAY NIGHT. SNOW LEVELS WILL LOWER FROM NEAR 9000 FEET THIS EVENING
TO VALLEY FLOORS BY MORNING.
&&
.HYDROLOGY...
ABOVE NORMAL TEMPERATURES THIS WEEKEND WILL CONTINUE TO PROMOTE SNOW
MELT IN THE MID TO HIGH ELEVATIONS OF THE MOUNTAINS OF WESTERN
COLORADO AND EASTERN UTAH. THE RESULTING RUNOFF WILL CAUSE MINOR
RISES IN STREAM AND RIVER LEVELS ACROSS MUCH OF THE AREA. IN RESPONSE
TO THE EXPECTED RETURN OF COLDER TEMPERATURES AND SNOWFALL IN THE
MOUNTAINS FOR SUNDAY NIGHT AND MONDAY...RIVER LEVELS SHOULD STABILIZE
AND THEN LOWER SLIGHTLY. THE UPCOMING STORM SHOULD ALSO HELP TO
REPLENISH SOME OF THE DEPLETED SNOWPACK.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR THE NORTHERN AND CENTRAL MOUNTAINS
AND THE NORTHERN SLOPES OF THE SAN JUAN MOUNTAINS THIS
EVENING THROUGH MONDAY NIGHT...ZONES 4/9/10/12/13 AND 18.
WINTER WEATHER ADVISORY FOR THE WESTERN PLATEAUS AND THE
SOUTHWEST SAN JUAN MOUNTAINS THIS EVENING THROUGH MONDAY...
ZONES 3/17 AND 19.
WINTER WEATHER ADVISORY FOR THE CENTRAL AND UPPER YAMPA
RIVER BASINS LATE TONIGHT THROUGH MONDAY NIGHT...ZONES 2
AND 5.
WIND ADVISORY IN EFFECT THROUGH 6 PM FOR ALL VALLEY LOCATIONS.
.UT...WINTER WEATHER ADVISORY FOR THE EASTERN UINTA MOUNTAINS THIS
EVENING THROUGH MONDAY...ZONE 23.
WIND ADVISORY IN EFFECT THROUGH 6 PM FOR ALL VALLEY LOCATIONS.
SHORT TERM.....NL
LONG TERM......JRP
AVIATION.......JDC/NL
HYDROLOGY......BAL/JRPHazardous weather outlook, Mar 22, 4:45 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN MAR 22 2009
COZ001>014-017>023-UTZ022>025-027>029-231145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN MAR 22 2009
...EARLY SPRING STORM TO IMPACT EASTERN UTAH AND WESTERN COLORADO
SUNDAY NIGHT THROUGH MONDAY NIGHT...
.DAY ONE...TODAY AND TONIGHT
GUSTY SOUTHWEST WINDS ON SUNDAY AFTERNOON MAY CAUSE FIRE WEATHER
CONCERNS FOR THOSE DOING ANY AGRICULTURAL OR PRESCRIBED BURNING. ALSO
A FEW HIGH BASED RAIN OR SNOW SHOWERS OR THUNDERSTORMS ARE POSSIBLE
OVER THE HIGHER TERRAIN THIS AFTERNOON.
HEAVY SNOW IN THE MOUNTAINS...AND RAIN OR MIXED RAIN AND SNOW IN THE
VALLEYS WILL DEVELOP EARLY THIS EVENING THEN CONTINUE OVERNIGHT...AS
A VIGOROUS SPRING STORM MOVES INTO EASTERN UTAH AND WESTERN COLORADO.
CONTINUED STRONG SOUTHWEST WINDS WILL RESULT IN BLOWING AND DRIFTING
SNOW OVER EXPOSED HIGHER TERRAIN. THUNDERSTORMS WILL ALSO BE POSSIBLE
EARLY THIS EVENING AS A COLD FRONT SWEEPS ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW...HEAVY AT TIMES...WILL CONTINUE OVER THE MOUNTAINS AND NORTH
THROUGH MONDAY WITH RAIN AND SNOW IN VALLEY AREAS. PRECIPITATION
WILL DIMINISH FROM THE WEST LATE MONDAY. HOWEVER SNOW WILL CONTINUE
TO ACCUMULATE ALONG THE WEST AND NORTHWEST SLOPES OF THE WESTERN
COLORADO MOUNTAINS...AND IN THE UPPER AND MID YAMPA RIVER BASIN
THROUGH MONDAY NIGHT.
AN UNSETTLED FLOW WILL REMAIN OVER THE FORECAST AREA THROUGH THE
WEEK. THE BEST CHANCE FOR SNOW IN THE MOUNTAINS AND RAIN AND SNOW IN
THE VALLEYS WILL BE ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT STRONG GUSTY WINDS AND SNOW
ACCUMULATIONS.
EH
Wildfire, Grand Valley
- When
- March 22, 5:00 PM MST to 9:30 PM MST
- Where
- Grand Valley forecast zone
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
A campfire that was started on an island near the confluence of the Colorado and Gunnison rivers burned out of control when strong winds blew across the Grand Valley during the afternoon and evening hours. Around 6:30 pm, the wildfire jumped the Colorado River moving across a bike path and railroad tracks near the southbound off-ramp of the Riverside Parkway. The fire moved into a salvage yard and burned down a building used for office space and storage. Mobile home residents near Riverside Parkway were evacuated for about 3 hours.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Arizona, March 22, 20093 injured · $250,000 · 59 kt wind · 14 events
- Flash Flooding in South Dakota, March 22 to 23, 2009$295,000 · 4 events
- Flash Flooding and Blizzard in North Dakota, March 22 to 25, 2009$40,000 · 58 kt wind · 36 events
- Flooding in North Dakota, March 22 to 31, 2009$85,000 · 17 events
- Wildfire and Dust Storm in California, March 22, 2009$121,000 · 63 kt wind · 9 events
- High Wind in Colorado, March 22 to 23, 2009$65,000 · 85 kt wind · 1 event
- Winter Storm and Winter Weather in Colorado, March 22 to 24, 200910 events
- Blizzard and Winter Storm in Wyoming, March 22 to 24, 200910 events
- Blizzard and Winter Storm in Wyoming, March 22 to 24, 20098 events
- Blizzard and Winter Storm in Montana, March 22 to 24, 20098 events
- High Wind in California, March 22 to 23, 200964 kt wind · 5 events
- High Wind in Nevada, March 22, 2009$10,000 · 63 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163143.